Inhaled steroids and bone loss

Just as taking prednisone can cause side effects, reducing the dose may cause problems as well. Prednisone is not addicting like a narcotic, but many patients experience withdrawal symptoms as the dose is reduced. These often include muscle soreness, joint pain, fatigue, and depression. Know that these effects are also temporary and worth bearing to allow a cutback in your dose. If you experience any unusual symptoms as your prednisone dose is reduced, contact your doctor. It may be necessary to temporarily increase your steroid dose until you are feeling better and then taper the dose more slowly.

Early on when taking these drugs (hormones), you can simplistically think of the medication as "supplementing" your body's own production of corticosteroids. With time, your body realizes you are getting all of the corticosteroids you need in pill or intravenous form, and your body sends a message to stop producing your own natural corticosteroids. If these drugs are suddenly stopped, you not only are not getting the prescription, but it can take a significant amount of time before your body realizes that it needs to make its own corticosteroids again.

There is, however, some evidence that higher doses of inhaled corticosteroids can result in adverse BMD changes. In a high-quality RCT of 412 participants, aged 40 to 69 years, with mild to moderate COPD, use of higher-dose triamcinolone (1200 mcg/day) was associated with decreased lumbar and femoral neck BMD over 3 to 4 years. 4 The differences in BMD between the inhaled corticosteroids and placebo groups at the femoral neck and lumbar spine were % ( P <.001) and % ( P =.007), respectively. However, the risk of fracture or height loss did not increase at follow-up.

Inhaled steroids and bone loss

inhaled steroids and bone loss

Media:

inhaled steroids and bone lossinhaled steroids and bone lossinhaled steroids and bone lossinhaled steroids and bone lossinhaled steroids and bone loss